Alert archive / Minnesota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 10, NWS Grand Forks, ND

May 18, 2007Polk County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at May 18, 2007, 6:28 PM CDT for Polk County, Minnesota. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 18, 2007, 6:28 PM CDT (23:28 UTC)
Expired
May 18, 2007, 7:11 PM CDT
In force
43 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Polk County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 106 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 18, 6:39 PM CDTHAIL 1Erskine, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 3:43 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 11.5 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2007-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2007-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1774 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 182329
SVRFGF
MNC119-190030-
/O.NEW.KFGF.SV.W.0010.070518T2328Z-070519T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
628 PM CDT FRI MAY 18 2007

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN POLK COUNTY IN NORTHWEST MINNESOTA...

* UNTIL 730 PM CDT

* AT 628 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THE
  STORM WAS LOCATED 5 MILES NORTH OF ERSKINE...OR 27 MILES SOUTH OF
  THIEF RIVER FALLS...MOVING TO THE EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MCINTOSH AT 640 PM CDT...
  OLGA AT 700 PM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4776 9618 4763 9608 4753 9562 4776 9562

$$

JK/BB
2 follow-up statements
000 
WWUS53 KFGF 182356
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
656 PM CDT FRI MAY 18 2007

MNC119-190030-
/O.CON.KFGF.SV.W.0010.000000T0000Z-070519T0030Z/
POLK MN-
656 PM CDT FRI MAY 18 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHEASTERN POLK COUNTY...

AT 651 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THE STORM
WAS LOCATED 7 MILES SOUTHWEST OF TRAIL...OR 32 MILES SOUTHEAST OF
THIEF RIVER FALLS...MOVING TO THE EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  OLGA BY 705 PM CDT...
  GULLY BY 710 PM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
FRIDAY EVENING FOR NORTHWEST MINNESOTA.

LAT...LON 4774 9601 4762 9596 4752 9562 4776 9562

$$

JK/BB
000 
WWUS53 KFGF 190011
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
711 PM CDT FRI MAY 18 2007

MNC119-190021-
/O.CAN.KFGF.SV.W.0010.000000T0000Z-070519T0030Z/
POLK MN-
711 PM CDT FRI MAY 18 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN POLK COUNTY IS
CANCELLED...

AT 711 PM CDT...THE SEVERE THUNDERSTORM HAS MOVED OUT OF SOUTHEASTERN
POLK COUNTY. SO THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
FRIDAY EVENING FOR NORTHWEST MINNESOTA.

LAT...LON 4774 9601 4762 9596 4752 9562 4776 9562

$$
DK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 3:20 PM CDT, 3 hours 8 minutes earlier.

Area forecast discussion, May 18, 3:20 PM CDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
320 PM CDT FRI MAY 18 2007

.SHORT TERM...
BIG CHALLENGES FOR THE FORECAST INCLUDE PRECIP TIMING TONIGHT AND
MONDAY...TEMPERATURES FROM COLD PUSH FOR THE WEEKEND AND THE
BOUNDARY RETURNING NORTHWARD SUN/MON. THIS AFTERNOON DWPTS HAVE
RISEN TO THE MID 50S AHEAD OF APPROACHING TROUGH. MID LEVEL
CAPPING HAS CAPPED THE ATMO THUS FAR. EXPECT MID LEVEL COOLING
THIS EVENING TO REMOVE CAP AND INCREASE STEEP LAPSE RATES GIVING
NEGATIVE SHOWALTERS. SHALLOW MOISTURE WILL LIMIT AREAL COVERAGE...
HOWEVER MLCAPE VALUES AROUND 800-1200J/KG... 0-6KM BULK SHEAR 30
TO 40KTS INDICATE STORM MODE MOSTLY LIKELY WILL BE MULTICELL WITH
SUPERCELLULAR FEATURES POSSIBLE. GIVEN LIMITED MOISTURE BIGGEST
THREATS WILL BE HAIL AND DAMAGING WINDS ESPECIALLY WITH DCAPE
VALUES BETWEEN 1000-1500J/KG.

STRONG COLD FRONT WILL PUSH ACTIVITY TO THE SOUTH OVERNIGHT AND
GIVE THE NORTHERN PLAINS A COOL WEEKEND UNTIL THE FRONT RETURNS
NORTHWARD SUNDAY NIGHT. EXPECT ELEVATED CONVECTION SUNDAY NIGHT/MONDAY
MORNING WITH 30 TO 40KT 85OMB COVERAGE... EXACT LOCATION AND
TIMING WILL CONTINUE TO BE RESOLVED WITH FUTURE MODEL RUNS.
MONDAY AFTERNOON CONVECTION AGAIN LIKELY WITH LOW PRESSURE IN THE
DAKOTAS MOVING TO THE NE IN A MOIST AND UNSTABLE ATMOSPHERE.
SYSTEM WILL MOVE SLOWLY AS THE UPPER LEVEL FLOW PARALLELS THE SFC
FRONT.

.LONG TERM (TUE-FRI)...
MODELS IN AGREEMENT IN SHOWING WET WEATHER CONTINUING TUE AND INTO
WED...BUT DIFFER SLIGHTLY IN TIMING AND EXACT FRONT PLACEMENT.
SHORT WAVE OFF THE NRN CALIFORNIA COAST WILL MOVE INLAND AND MOVE
INTO NRN/CNTRL ROCKIES LATE WEEKEND AND SET UP A FETCH OF MOISTURE
AND SOUTHWESTERLY FLOW OVER THE NRN PLAINS.  500 MB TROUGH WILL
SLOWLY MOVE EASTWARD WITH SEVERAL SHORT WAVES/LOW PRESSURE SYSTEMS
MOVING NORTHEAST THRU SD INTO ERN ND/MN WITH THE FINAL ONE PASSING
INTO NW MN LATE TUES-WED MORNING WITH 00Z ECMWF THE SLOWEST.  HIGH
PRESSURE TO BUILD SOUTHWARD BEHIND DEPARTING STORM SYSTEM FOR THU
AFTN AND FRIDAY.  WITH ALL THE CLOUDS AND PCPN HIGH TEMPS TO BE BLO
NORMAL.

&&

.AVIATION...
QUESTION FOR THIS AFTN/EVE IS CONVECTIVE POTENTIAL.  HIGH BASED
SHOWER/TSTMS CONTINUE TO FORM JUST SOUTH OF CANADIAN BORDER.  OTHER
TSTMS SHOULD FORM IN CNTRL ND (DVL-BIS) AND MOVE EAST THIS EVENING.
COVERAGE NOT WIDESPREAD THOUGH AS DEEP MOISTURE IS LIMITED.  CLOUD
BASES SHOULD REMAIN VFR.  WINDS WILL TURN NORTHERLY THIS EVENING AS
COLD FRONT MOVES SOUTH FOLLOWED BY LIKELY MVFR CLOUDS FOR OVERNIGHT
INTO SAT MORNING. THE EXTENT AND LENGTH OF LOWER CLOUDS REMAINS
UNCERTAIN.

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

JK/RIDDLE
Hazardous weather outlook, May 18, 6:38 AM CDT, 11 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
638 AM CDT FRI MAY 18 2007

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-191145-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
638 AM CDT FRI MAY 18 2007

...SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE NORTHERN
VALLEY REGION LATE THIS AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL CONTINUE ALONG THE INTERNATIONAL
BORDER THIS MORNING. SMALL HAIL IS POSSIBLE WITH THE STRONGER
STORMS HOWEVER THESE STORMS ARE EXPECTED TO REMAIN BELOW SEVERE
LIMITS. LATER THIS AFTERNOON MORE THUNDERSTORMS ARE EXPECTED TO
DEVELOP AHEAD OF AN APPROACHING COLD FRONT...SOME OF WHICH COULD
BECOME SEVERE. AFTER 3PM THE FAVORED LOCATION FOR THUNDERSTORM
DEVELOPMENT WILL BE ALONG AND NORTH OF A LINE FROM DEVILS
LAKE TO GRAND FORKS AND ROSEAU. THE PRIMARY THREAT WILL BE LARGE
HAIL AND DAMAGING WINDS. THE STORMS WILL SHIFT SOUTH AND WEAKEN
LATE THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FEW THUNDERSTORMS WILL PERSIST ACROSS SOUTH PARTS OF THE REGION
SATURDAY MORNING GRADUALLY SHIFTING SOUTH INTO SOUTH DAKOTA AND
SOUTHERN MINNESOTA BY AROUND NOON. SLIGHT CHANCES FOR
THUNDERSTORMS WILL CONTINUE INTO SUNDAY. THE BEST CHANCES FOR
ADDITIONAL STORMS WILL BE MONDAY AS ANOTHER AREA OF LOW PRESSURE
APPROACHES THE REGION. UNSETTLED WEATHER WILL CONTINUE INTO
MIDWEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED ACROSS NORTHERN PARTS OF THE
REGION LATE THIS AFTERNOON AND EVENING.

VOELKER

In the hours before

Local storm report, May 18, 5:31 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
531 PM CDT FRI MAY 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0519 PM     HAIL             9 ENE JESSIE            47.59N 98.06W
05/18/2007  E1.75 INCH       GRIGGS             ND   PUBLIC

&&

PATRIAYD
Local storm report, May 18, 6:03 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
603 PM CDT FRI MAY 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             10 WSW HAZEL            47.96N 96.31W
05/18/2007  E0.75 INCH       PENNINGTON         MN   PUBLIC

&&

PATRIAYD
Local storm report, May 18, 6:10 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
610 PM CDT FRI MAY 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             1 S WYLIE               47.95N 96.35W
05/18/2007  E0.88 INCH       RED LAKE           MN   PUBLIC

&&

KKRAMLICH
Local storm report, May 18, 6:12 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
612 PM CDT FRI MAY 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             RED LAKE FALLS          47.89N 96.27W
05/18/2007  E0.88 INCH       RED LAKE           MN   TRAINED SPOTTER

&&

PATRIAYD

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 5:36 PM CDTSevere Thunderstorm WarningFGFPennington, Polk, Red Lake54 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.